Delaware, 2007

Drought in Delaware, October 1 to 31, 2007

October 1 to 31, 2007 · NWS PHI · 4 events in 4 counties and zones

While October saw the return of widespread above normal precipitation to Delaware for the first time since April, the crop damage was already done. The summer of 2007 was the second driest summer on record for the state since 1895.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

While October saw the return of widespread above normal precipitation to Delaware for the first time since April, the crop damage was already done. The summer of 2007 was the second driest summer on record for the state since 1895.

On October 20th, Governor Ruth Ann Minner issued a statewide drought watch and urged residents to voluntarily conserve water. The governor warned against lawn and turf watering for residential and commercial properties. Homeowners with shallow wells were at risk of having them run dry. A few deeper wells were needed to be dug. Near record low for October stream flows were recorded on the Murderkill and Saint Jones River in Kent County, the Nanticoke River in Sussex County and the Brandywine Creek in New Castle County. About ten percent of the flow along the Brandywine Creek was from releases from the Marsh Creek Reservoir north of Downingtown in Chester County. As of October 18th, Newark had already drawn down thirty-three percent of its reservoir supply after it ceased drawing water from the White Clay Creek because the latter's flow was too low. United Water remained reliant on an inflatable dam to prevent saltwater from fouling intakes of its Stanton treatment plant. Dry conditions allowed salt levels to move farther upstream than normal along tidal sections of the Christina River and White Clay Creek. Landscaping sales were off.

Low water levels at Derby and Tussock Ponds (Sussex County) continued to put fish in danger. It was believed that migratory birds might by-pass the state because many marshes and swamps were dry. The Prime Hook Wildlife Refuge (Sussex County) was nearly dry. A viral epidemic blamed on the drought killed about 100 deer in the Harrington and Greenwood area of the state (along the Kent and Sussex County border).

The crop damage was already done. On September 11th, the United States Department of Agriculture declared the entire state a drought disaster area. This made farmers who suffered more than 30 percent crop losses and unable to secure loans from conventional banks to be eligible for low interest loans. It was estimated that 90 percent of all Delaware farmers suffered at least 30 percent crop losses. The last drought disaster occurred in 2002.

The corn harvest was about 40 percent less than 2006, the largest year over year decline of any state. The corn yield per acre was the second lowest in the nation with 80 bushels per acre vs 145 bushels per acre in 2006. The soybean harvest was 32 percent less than 2006. The 3.72 million bushels was the lowest soybean harvest since 1970. Even farms that had irrigation capabilities, the high cost of electricity and diesel fuel cut into their profits. The reduced corn harvest forced the Delaware poultry industry to have to import feed from other states. Hay fields were also dry and there were continued problems with spider mites. One of the few benefits of the dry weather was that it reduced powdery mildew problems on pumpkins and there were no muddy field problems. The midseason pumpkin plantings were not good because the dry weather prevented female blossoms from forming. Overall yields were down because the crop size was smaller. The one crop that faired well was grapes, the highest quality in 5 years. The grapes thrived it what is considered perfect weather for them: warm or hot and dry days and unusually cool nights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 3:25 PM EST, 8 hours 35 minutes earlier.

Area forecast discussion, Sep 30, 3:25 PM EST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT SUN SEP 30 2007

.SYNOPSIS...
A STRONG AREA OF HIGH PRESSURE LOCATED JUST OFF THE NEW ENGLAND
COAST AND EXTENDING DOWN INTO THE MID ATLANTIC REGION WILL SLOWLY
SLIDE TO THE EAST TONIGHT. HOWEVER, IT WILL CONTINUE TO DOMINATE
OUR WEATHER OVER THE NEXT SEVERAL DAYS. A WEAKENING COLD FRONT
WILL APPROACH THE AREA AROUND MID WEEK, HOWEVER IT COULD CERTAINLY
CROSS THE REGION DRY EARLY THURSDAY. ANOTHER AREA OF HIGH PRESSURE
THEN MOVES BACK IN FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
OUR SKY FORECAST TONIGHT IS BASED MORE ON GUIDANCE THAN
PERISTENCE. WE ARE SEEING HIGHER DEW POINTS ADVECTING INLAND
SLOWLY. OUR MODEL SOUNDINGS ARE SHOWING MOISTURE GETTING TRAPPED
UNDER AN INVERSION ABOVE 2K FT, GENERALLY MORESO NW THAN SE. IT
ISNT WITH A LOT OF CONFIDENCE THAT WEVE GONE PARTLY CLOUDY
TONIGHT OVER THE NW INSTEAD OF MOSTLY CLEAR. WE MAINTAIN MOSTLY
CLEAR ELSEWHERE AS MUCH OF THE PRESENT CLOUDINESS AROUND THE AREA
SHOULD DISSIPATE WITH DUSK.

WITH THE POSSIBILITY OF SOME CLOUDS NW, WE WENT SOMEWHAT HIGHER
WITH THE MINS THERE THAN LAST NIGHT. ELSEWHERE, THE DEW POINTS ARE
A TAD HIGHER THAN LAST NIGHT, AND SO ARE THE MINS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THERE STILL IS A SHORT WAVE PROGGED TO APPROACH THE REGION MONDAY
NIGHT AND LIFT BY TO THE NORTH ON TUESDAY. VARIOUS MODEL
SOUNDINGS HAVE AN INVERSION ALOFT ON TUESDAY, SOME OF WHICH ARE
WEAK AND BREAKABLE AND SOME OF WHICH ARE NOT. WE THEREFORE ARE
MAINTAINING THE SLIGHT CHANCE FOR SHOWER ACTIVITY ON TUESDAY THAT
WE HAVE BEEN CARRYING, BUT WERE NOT BOOSTING THOSE CHANCES.

OTHERWISE, THE SURFACE HIGH PRESSURE SYSTEM OFF NEW ENGLAND WILL
MAINTAIN AN ONSHORE FLOW THAT OVERALL DOES NOT LOOK TERRIBLY
STRONG. A COASTAL TROF EMANATING FROM FLORIDA MIGHT SHARPEN THE
GRADIENT SOME IF IT DEVELOPS, BUT THERES NOT A LOT OF SUPPORT FOR
THAT IN THE LATEST GFS OR ECMWF. WITH THE ANTICIPATED WEAK FLOW,
AM NOT CERTAIN ENOUGH ABOUT A FULL-BLOWN MARITIME REGIME
DEVELOPING THROUGH TUESDAY. WE DID PUT IN PATCHY FOG FOR LATE
MONDAY NIGHT INTO EARLY TUESDAY, LEAN TOWARD GUIDANCE MAXES AND
MINS THAT LESSENED THE DIURNAL TEMPERATURE CHANGE, AND KEEP SOME
CLOUDS AROUND.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE 12Z GFS AND ECMWF ARE IN FAIR AGREEMENT THROUGH THE REST OF
THE WORK WEEK, AND THEY LOOK A LOT LIKE THE HPC FORECAST THROUGH
FRIDAY.

A MARINE FLOW OF UNCERTAIN STRENGTH SEEMS TO CONTINUE THROUGH
WEDNESDAY, AND IT IS POSSIBLE THAT WE MAY EVENTUALLY BE BUMPING
UP SKY COVER AND MENTIONING FOG IN THE NORMAL EARLY AUTUMN DIURNAL
MANNER. ALOFT, WE GENERALLY ARE UNDER A MID LEVEL RIDGE, ALTHOUGH
A WEAK MID LEVEL IMPULSE AND ASSOCIATED SURFACE FRONT APPROACH
LATE WEDNESDAY AND MOVE BY ON THURSDAY. THIS STILL DOES NOT LOOK
IMPRESSIVE AND WE STILL ONLY CARRY SLIGHT CHANCE POPS WITH IT.
NEITHER THE GFS NOR THE ECMWF IS TAPPING ANY TROPICAL MOISTURE
WITH THIS.

AFTER THAT PASSES, THE MID LEVEL RIDGE BUILDS TO BE FAIRLY
STRONG, WHILE THE SURFACE FLOW MAY OR MAY NOT TURN MARITIME. THE
GFS IS DEVELOPING A COASTAL TROF AT THE SURFACE WITH A WEAKNESS IN
THE MID LEVEL RIDGE PUSHING UP FROM THE BAHAMAS, WHILE THE ECMWF
HAS THE MID LEVEL FEATURE DISPLACED FURTHER EAST AND SHOWS NO
SIGNIFICANT COASTAL TROF. HPC HAS LEANED TOWARD THE GFS AND
CONSEQUENTLY HAS POPS IN THE FORECAST FOR SATURDAY. PARTLY BECAUSE
WEVE BEEN HARD-PRESSED TO ACCUMULATE ANY RAIN RECENTLY, AND
PARTLY BECAUSE THE ECMWF IS A FAVORED MODEL, WEVE CUT THE POPS
BACK TO SLIGHT CHANCE THAT DAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE IN PLACE ACROSS THE TERMINALS THIS AFTERNOON,
ALTHOUGH SOME STRATOCUMULUS BELOW 3000 FEET HAVE DEVELOPED OVER
PORTIONS OF THE COASTAL PLAIN. THE CLOUDS ARE BEING DIURNALLY DRIVEN
AND ARE FORECAST TO DISSIPATE BY THIS EVENING. WITH WINDS REMAINING
ONSHORE THROUGH THE OVERNIGHT, THE QUESTION OF SOME TYPE OF
REDEVELOPMENT ARISES.

OTHER THAN THE MET STAT GUIDANCE, WHICH IS PRODUCING CLOUDS BELOW
1000 FEET, ALL OTHER GUIDANCE, WHETHER IT BE STATISTICAL BASED OR
NOT, DEPICTS A DIFFERENT STORY WHICH I WILL FOLLOW. THAT IS, SOME
CLOUDS AROUND 1500 TO 2000 FEET TOWARD DAYBREAK. ILL HIT THE CLOUDS
A LITTLE HARDER ACROSS KRDG AND KABE WITH AN UPSLOPE CONTRIBUTION IN
PLACE. LATER TOMORROW, WHETHER OR NOT THE EARLY MORNING CLOUDS COME
TO FRUITION, THE REGION SHOULD SEE AFTERNOON STRATOCUMULUS DEVELOP,
ESPECIALLY ACROSS THE DELAWARE VALLEY AND LOCALES TO THE EAST.

BEYOND THE TAF PERIOD, SOME MEASURE OF AN ONSHORE FLOW WILL
PERSIST INTO EARLY THURSDAY. BECAUSE OF THIS, THE TERMINALS WILL
HAVE A GOOD CHANCE OF SEEING LATE NIGHT/EARLY MORNING FOG OR LOW
CLOUDS DEVELOP THROUGH MID WEEK.

&&

.MARINE...
HIGH PRESSURE OVER NEW ENGLAND AND THE MID ATLANTIC REGION WILL BE
IN CONTROL THROUGH WEDNESDAY. A WEAK COLD FRONT, COMING IN FROM THE
WEST, IS THEN FORECAST TO CROSS THE COASTAL WATERS ON THURSDAY. HIGH
PRESSURE IS SET TO RETURN ON FRIDAY.

ALTHOUGH THE HIGH WILL BE THE DOMINATE WEATHER FEATURE THROUGH MID
WEEK, IT WILL SHIFT FURTHER OFF THE NEW ENGLAND COAST THE NEXT 24 TO
36 HOURS. AS THIS OCCURS, WE WILL FIND OURSELVES MORE SO ON THE
PERIPHERY OF THE HIGH, RATHER THEN UNDER IT. BECAUSE OF THIS, SOME
INCREASE IN WINDS AND SEAS CAN BE EXPECTED.

THE COLD FRONT ON THURSDAY LOOKS WEAK AT THIS TIME AND STARVED OF
MOISTURE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DELISI
AVIATION...KRUZDLO
MARINE...KRUZDLO
Hazardous weather outlook, Sep 30, 3:51 AM EST, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 AM EDT SUN SEP 30 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-010900-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
451 AM EDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
451 AM EDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Delaware Beaches

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Delaware Beaches forecast zone
Reported by
Other Federal Agency
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Inland Sussex forecast zone
Reported by
Other Federal Agency
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Drought, New Castle

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
New Castle forecast zone
Reported by
Other Federal Agency
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63143, 63144, 63145, 63146.